For 24/7 Treatment Help Call:
Don't Wait. Get Help Now
All calls 100% confidential and free

Crack Cocaine Overdose | Causes, Symptoms, & Treatment

Published on January 28, 2021
Crack Cocaine Overdose | Causes, Symptoms, & Treatment

Crack cocaine is a highly addictive drug. Crack use can involve taking large amounts of the drug at once, which can increase the risk of overdose.

In 2018, there were 14,666 overdose deaths involving cocaine in the United States. This includes cocaine and all its forms, including crack. Crack overdose affects the brain, respiratory, and cardiovascular systems, and can be fatal in extreme situations.

Causes Of Crack Cocaine Overdose

The causes of crack overdose can be separated into the effects of crack on the body and the habits of the person smoking crack.

Effects Of Crack On The Body

As a form of cocaine, crack is a stimulant that affects the central nervous system. It increases the amount of dopamine in the brain, which is a neurotransmitter that’s related to attention, motivation, and motor functions.

Crack cocaine use increases body temperature, heart rate, euphoria, and alertness. A crack high lasts a short amount of time, encouraging repeated doses.

During an overdose, the brain, heart, lungs, and many other parts of the body are at risk.

Increasing Overdose Risk

Because smoking crack is a common method of use, it can be hard to determine the exact amount ingested. This can increase the risk of overdose.

Other substances, such as alcohol and heroin, can create dangerous interactions with crack, which can also increase the chances of overdose.

Crack overdoses can also occur during the first time the drug is taken. The unpredictability of overdoses happening is one reason smoking crack is so dangerous.

Crack Overdose Symptoms

A crack overdose can damage the heart, lungs, brain, and even the mind. Symptoms of an overdose can be severe, and may include:

  • chest pain
  • arrhythmia (irregular heart rate)
  • heart attack or cardiac arrest
  • seizure
  • stroke

A crack overdose needs immediate medical attention to maximize the chances of recovery.

Treating A Crack Overdose

Crack overdoses can be dangerous in both the short- and long-term. Overdose symptoms need to be treated immediately, but a crack overdose can also be a sign of a larger problem, including addiction or substance use disorder.

Immediate Treatment Options

Unlike other substances which have approved medications to reverse an overdose (such as many prescription opioids), crack overdose cannot be treated this way. Instead, first responders try to treat the severe symptoms of an overdose.

A person overdosing on crack may have suffered a heart attack or stroke. Once taken to the emergency department, doctors will likely try and restore blood or air flow to the heart or brain. Defibrillators, CPR, and resuscitation can help a patient recover.

Long-Term Treatment Options

Heart attacks, strokes, and seizures can have long-lasting effects on your physical and mental health. Victims of these conditions may need intensive speech therapy, physical therapy, or other rehabilitation programs to recover fully. 

If crack cocaine addiction or substance abuse led to an overdose, addiction treatment can help. A drug detox can monitor a person’s withdrawal symptoms and manage them in a controlled environment. Additional inpatient or outpatient treatment programs may be necessary.

If you or a loved one struggles with crack use, get help before an overdose happens. Contact us today to learn more.

Written by Ark Behavioral Health Editorial Team
This page does not provide medical advice.
Questions About Treatment?

100% confidential. We respect your privacy.